Alert archive / West Virginia / Flash Flood Warnings in 2005
Flash Flood Warning 16, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 29, 2005, 4:15 PM EDT for Pocahontas County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2005, 4:15 PM EDT (20:15 UTC)
- Expired
- Jul 29, 2005, 6:15 PM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Pocahontas County, WV
The radar
The Roanoke radar (KFCX), 161 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 749 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRLX 292016 FFWRLX WVC075-292215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 415 PM EDT FRI JUL 29 2005 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WARNING FOR... POCAHONTAS COUNTY IN WEST VIRGINIA * UNTIL 615 PM EDT. * AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL ESTIMATES OF AROUND 2 TO 3 INCHES HAVE FALLEN ACROSS GREENBANK EAST TO THE HIGHLAND COUNTY BORDER. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...GREENBANK AND AREAS EASTWARD...INCLUDING CAMP ALLEGHENY. TURN AROUND AND DONT DROWN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. RAPIDLY RISING WATER MAY ENGULF YOUR VEHICLE AND ITS OCCUPANTS AND SWEEP THEM AWAY. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3837 7988 3834 7962 3852 7962 3848 7986 $$ 11
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:00 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 29, 3:00 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 300 PM EDT FRI JUL 29 2005 .SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)... FORECAST AREA STILL RIDING ON THE FENCE BETWEEN THE MUCH DRIER AIR AND THE SUMMER MUGGIES TO THE E/SE. A SUBTLE MID LEVEL WAVE MOVG NE THRU SW VA...LEAVING HIGHEST POPS EARLY THIS EVENING IN GREENBRIER VLY/POCAHONTAS CO. SLOW MOVING CONVECTION. WEAK NE FLOW AT 2/3 THSD IS TRYING TO BRING THE DRIER AIR MASS INTO HTS AND ERN KY CURRENTLY. HAVE FOG FORMING AFTER 04Z...MOST WIDESPREAD CNTRL WV INTO SRN COAL FIELDS INCLUDING CRW. NO OTHER BIG CHANGES. AREAS OF FG WL BURN OFF BY MID MRNG YIELDING TO A MCLR SKY TMRW XCPT FOR THE MTNS WHERE LOW LEVEL EQUIV POT TEMP REMAIN HIGH ALONG WITH DECENT INSTABILITY...CONTINUED WITH LOW POPS THERE AND DRY ELSW. ANY RW ACTIVITY TMRW WL DISSIPATE AFT DUSK AND FG FORMATION IS PSBL IN THE MTNS GIVEN CELLULAR TYPE CLOUD STRUCTURE ANTICIPATED SAT. SAME WX STORY PERSISTS SUNDAY WITH BEST CHC OF QPF IN THE MTNS WITH WK UPSLOPE AND INVERTED H8 TROF. MONDAY FRONT PUSHES OFF TO THE SOUTH AND EAST WITH INCREASING ANTICYCLONIC FLOW. H8 TEMPS CONT TO WARM AS THEY PUSH 20C IN THE OH RVR VLY. THIS SPELLS A RETURN TO 90F DEGREE TEMPS IN THE WRN ZNS WITH LOWER 80S IN THE EAST. MODEST INSTABILITY IS PEGGED...HOWEVER A LOT OF DRY AIR AT MID AND HIGH LVLS SHOULD NEGATED AFTN/EVNG TSTM POT. OPTED TO LEAVE THINGS DRY ATT AND REEXAMINE ON LATER SHIFTS. MAX/MINT CONT TO BE UNDERPLAYED BY THE MAV...ESPECIALLY OVER PKB- HTS...THEREFORE UP THEM A CAT DURING THE DAY AND NIGHT. && .PREVIOUS DISCUSSION... (ISSUED 126 PM EDT FRI JUL 29 2005) AVIATION... STRONG MOISTURE GRADIENT ALONG WESTERN SLOPES NR CKB-CRW LINE AT 17Z. WEAK MID LEVEL WAVE MOVG SLOWLY NE ENHANCING PCPN ALONG WRN NC INITO SW VA. STILL THINK SLOW MOVING SHWRS/TSTORMS COULD FORMING OVER WV MTNS BKW-EKN VCNTY 18-00Z...BUT COVERAGE GREATER FURTHER E/SE ALONG EASTERN SLOPES. FOG MAY BE A HOUR OR 2 LATER IN FORMING OVERNIGHT...MAINLY ON WRN EDGE OF HIGHER DEW POINGTS...SAY CKB-CRW. PREVIOUS DISCUSSION... (ISSUED 1158 AM EDT FRI JUL 29 2005) LONG TERM (TUESDAY THROUGH FRIDAY)... MID LVL ANTICYCLONE HIGHLIGHTS XTNDD FCST WITH H5 HGTS HANGING AROUND 588DM DAYS 4 -7. GFS PRINTS OUT QPF THUR ALONG THE OH RVR...BUT HARD TO FIND A TRIGGER AND EVEN THEN STRENGTH OF H7 CAP SHOULD KEEP THINGS DRY. ROLLED WITH DRY WX TUES THROUGH FRI WHILE CONTINUING THE TREND OF RUNNING MAX/MINT A FEW DEGREES ABOVE THE MEX. LOWER 90S RETURN TO THE OH RVR COMMUNITIES NEXT WEEK WITH 20C AT H8 AND LTL IN THE WAY OF CLD CVR. PREVIOUS DISCUSSION... (ISSUED 1045 AM EDT FRI JUL 29 2005) SHORT TERM (REST OF TODAY)... GETTING HARDER TO LOCATE THE LEFTOVER FRONTAL BOUNDARY TO THE SE OF CRW. FORECAST AREA STILL RESIDES IN LARGE MOISTURE GRADIENT. 12Z SOUNDINGS FROM PIT AND ILN DRY...BUT NOT RNK. EVEN AFTER ALL THESE YEARS...WE STILL MISS THEE OLDE HTS SOUNDING. SURFACE DEW POINT AT CRW STILL 70...WHILE 50S ARE SEEN IN PERRY COUNTY. VERY WEAK FLOW THRU MID LEVELS. ANY SHOWER/TSTORM WILL BE SLOW MOVING...PROBABLY MOVING FROM 270 DEGREES LESS THAT 15 KNOTS. NAM SUGGEST MOST LOW LEVEL CONVERGENCE...IN THE WEAK FLOW...IS ACTUALLY HIGHER AT MIDDAY OVER MOUNTAINS...THAN WEAKENS BY LATE IN THE DAY. ADDED SOME FOG OVERNIGHT FOR PORTIONS OF WESTERN LOWLANDS...A FEW HOURS LATER IN FORMING THAN LAST NIGHT. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...KTB/29
Hazardous weather outlook, Jul 29, 3:45 AM EDT, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 345 AM EDT FRI JUL 29 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-301000- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON-VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON- WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN- RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS- HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER- UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 345 AM EDT FRI JUL 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA... SOUTHEAST OHIO...VIRGINIA...OH AND KENTUCKY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 29, 3:27 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 327 PM EDT FRI JUL 29 2005 WVZ046-292015- POCAHONTAS- 327 PM EDT FRI JUL 29 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...FOR PORTIONS OF EXTREME EASTERN POCAHONTAS COUNTY. AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAST CENTRAL POCAHONTAS COUNTY...OR ABOUT 8 MILES EAST OF GREENBANK. THE THUNDERSTORMS WERE NEARLY STATIONARY. * THE STRONG STORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY...OF THE MONONGAHELA NATIONAL FOREST NEAR BLACK RUN AND NORTH FORK. SLOW MOVING THUNDERSTORMS ARE PRODUCING RAINFALL RATES OF AN INCH TO AN INCH AND A HALF PER HOUR. THIS MAY CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. 11
Nearby
Flash Flood Warnings in West Virginia, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.